Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 15, NWS Lake Charles, LA

May 15, 2008Newton County, Texas

NWS Lake Charles, LA issued this tornado warning at May 15, 2008, 3:30 AM CDT for Newton County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2008, 3:30 AM CDT (08:30 UTC)
Expired
May 15, 2008, 3:45 AM CDT
In force
15 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Newton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:16 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 150830
TORLCH
TXC351-150845-
/O.NEW.KLCH.TO.W.0015.080515T0830Z-080515T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES FARRSVILLE...BURKEVILLE...

* UNTIL 345 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
  BURKEVILLE...MOVING EAST AT 44 MPH.

* THE TORNADO WILL BE NEAR...
  BURKEVILLE BY 340 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3113 9355 3111 9356 3109 9355 3104 9352
      3102 9358 3098 9358 3093 9355 3093 9385
      3111 9390
TIME...MOT...LOC 0830Z 268DEG 38KT 3102 9378

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 150838
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
338 AM CDT THU MAY 15 2008

TXC351-150845-
/O.CON.KLCH.TO.W.0015.000000T0000Z-080515T0845Z/
NEWTON TX-
338 AM CDT THU MAY 15 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR NORTH
CENTRAL NEWTON COUNTY...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WIERGATE...OR
ABOUT 3 MILES WEST OF BURKEVILLE...MOVING EAST AT 44 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3108 9378 3109 9355 3104 9352 3102 9358
      3098 9358 3093 9355 3093 9376
TIME...MOT...LOC 0838Z 270DEG 39KT 3102 9368

$$

SHAMBURGER
000 
WWUS54 KLCH 150844
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 AM CDT THU MAY 15 2008

TXC351-150854-
/O.EXP.KLCH.TO.W.0015.000000T0000Z-080515T0845Z/
NEWTON TX-
344 AM CDT THU MAY 15 2008

...THE TORNADO WARNING FOR NORTH CENTRAL NEWTON COUNTY EXPIRES AT 345
AM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO 
LONGER APPEARED CAPABLE OF PRODUCING A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3108 9378 3109 9355 3104 9352 3102 9358
      3098 9358 3093 9355 3093 9376
TIME...MOT...LOC 0844Z 270DEG 39KT 3102 9360

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 1:36 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 15, 1:36 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008

.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.

TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.

GM...SCEC ALL MARINE ZONES.

&&

13
Hazardous weather outlook, May 14, 6:03 AM CDT, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.

DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.

13

In the hours before

Local storm report, May 15, 2:38 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
05/15/2008  M55.00 MPH       GMZ450             TX   BUOY

            MEASURED WIND GUST TO 48 KNOTS.

&&

13
Special weather statement, May 15, 3:00 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CDT THU MAY 15 2008

LAZ041-042-051-052-150900-
CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA-
300 AM CDT THU MAY 15 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS
AND CALCASIEU PARISHES UNTIL 400 AM CDT...

AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9
MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON
BAYOU...MOVING EAST AT 38 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BELL CITY BY 315 AM CDT
  CONSTANCE BEACH BY 320 AM CDT
  HAYES BY 325 AM CDT
  HOLLY BEACH BY 330 AM CDT
  FORKED ISLAND BY 330 AM CDT
  CAMERON BY 345 AM CDT
  LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH
  AND CREOLE BY 400 AM CDT

VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS.  IN
ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL
WILL BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:06 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler39 min
May 15, 2:21 AM CDTTornado WarningLCHJasper, Tyler24 min
May 15, 2:46 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler44 min
May 15, 3:59 AM CDTTornado WarningLCHJasper, Newton16 min
May 15, 4:15 AM CDTSevere Thunderstorm WarningLCHNewton, Orange45 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.